Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 137, NWS Louisville, KY

May 9, 2002Clark County, Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 9, 2002, 10:27 AM EDT for Clark County, Madison County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2002, 10:27 AM EDT (14:27 UTC)
Expired
May 9, 2002, 10:45 AM EDT
In force
18 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Clark County, KY, Madison County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 091427
SVRSDF
KYC049-151-091445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1027 AM EDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL KENTUCKY
  EASTERN MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1045 AM EDT

* AT 1021 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF WINCHESTER
  TO 8 MILES SOUTHWEST OF RICHMOND...OR FROM 11 MILES EAST OF
  LEXINGTON TO 25 MILES SOUTH OF LEXINGTON...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RICHMOND...WINCHESTER...WACO...RUCKERVILLE...BIG HILL 
  AROUND 1035 AM EDT
  TRAPP...BYBEE AROUND 1040 AM EDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3807 8425 3756 8435 3742 8389 3814 8386

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:25 AM EDT, 7 hours 2 minutes earlier.

Area forecast discussion, May 9, 3:25 AM EDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 AM EDT THU MAY 9 2002

WILL CONTINUE GOING FLOOD WATCH WITH NO CHANGES.

SQUALL LINE NEAR/AND IN ADVANCE OF COLD FRONT HOLDING TOGETHER AS IT
PLOWS THROUGH CTRL IL...HWVR WEAKENING TREND...ESPECIALLY OVER SRN
IL AND SE MO...EXPECTED TO CONTINUE AS INSTABILITY NOT AS GOOD AHEAD
OF CONVECTION. MINIMAL THREAT FOR SVR TSTMS ACROSS FA...MAIN CONCERN
IS GUSTY WINDS WITH SQUALL LINE.

BEST BET FOR ANY SERIOUS FLOODING PROBLEMS WILL BE IN SRN INDIANA
COUNTIES...ESPECIALLY DUBOIS...ORANGE...AND WASHINGTON
COUNTIES...WHERE FFG ARE VERY LOW AFTER WED MORNING RAINS. QPF
AMOUNTS WIDESPREAD NEAR 1 INCH EXPECTED THIS MORNING...WITH
LOCALIZED UP TO 1.5 INCH...MAINLY IN SRN INDIANA. EXPECT THE LINE TO
MOVE INTO SRN INDIANA AND WRN AND NRN KY COUNTIES AROUND 12Z...AND
SPREAD EAST ACROSS THE REST OF FA. ACTIVITY SHOULD DIMINISH AROUND
MIDDAY IN THE NW FA...AND AFTN ACROSS THE SE FA.

WILL HAVE CLEARING CONDS THIS EVE. MOSTLY CLEAR OVERNIGHT AND MUCH
COOLER TEMPS AS HIGH PRES BUILDS IN WITH GOOD CAA. MOS TEMPS LOOK
GOOD AFTER FROPA...AND GENERALLY FOLLOWED THAT TREND.

FCST CHALLENGE THIS WKEND...FA MAY BE AFFECTED BY PRECIP EARLIER
THAN CURRENT FCST ADVERTISES. LOW PRES DEVELOPS FRI NIGHT OFF THE
FRNT RANGE ROCKIES...WITH WARM FRONT BY SAT ACROSS IOWA AND INTO THE
GRT LAKES. SOUTH OF THE WARM FRONT WAA SHWRS/TSTMS MAY DEVELOP
ACROSS KY...WITH NRN KY AND SRN INDIANA POSSIBLY GETTING DVLPNG
PRECIP IN ASSOCIATION WITH BNDRY. GIVEN UNCERTAINTIES AT THIS TIME
WILL NOT ADD POPS ON SAT...HWVR WILL TWEAK CURRENT POPS FCST FOR THE
REST OF THE WKEND. ON MON COLD FRONT WILL APPROACH FA WITH ANOTHER
FLOOD SITUATION POSSIBLE.

.SDF...FLOOD WATCH UNTIL 16Z FOR ALL OF SOUTHERN INDIANA
COUNTIES...PLUS HANCOCK AND TRIMBLE COUNTIES IN NORTH CENTRAL
KENTUCKY.

JB

In the hours before

Special weather statement, May 9, 4:51 AM EDT, 5 hours 36 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
451 AM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A SLIGHT
RISK OF SEVERE THUNDERSTORMS AFTER 8 AM THIS MORNING FOR ALL OF
SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY.

DURING THE MORNING HOURS...A LINE OF THUNDERSTORMS AHEAD OF A COLD
FRONT IS FORECAST TO MOVE THROUGH THE AREA.

THE THREATS OF SEVERE WEATHER ASSOCIATED WITH THIS LINE WILL BE
DAMAGING WIND AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS. SKYWARN SPOTTER WILL BE POSSIBLE.
Special weather statement, May 9, 4:51 AM EDT, 5 hours 36 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
451 AM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A SLIGHT
RISK OF SEVERE THUNDERSTORMS AFTER 8 AM THIS MORNING FOR ALL OF
SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY.

DURING THE MORNING HOURS...A LINE OF THUNDERSTORMS AHEAD OF A COLD
FRONT IS FORECAST TO MOVE THROUGH THE AREA.

THE THREATS OF SEVERE WEATHER ASSOCIATED WITH THIS LINE WILL BE
DAMAGING WIND AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS. SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE.
Special weather statement, May 9, 5:35 AM EDT, 4 hours 52 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
451 AM EDT THU MAY 9 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A SLIGHT
RISK OF SEVERE THUNDERSTORMS AFTER 8 AM THIS MORNING FOR ALL OF
SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY.

DURING THE MORNING HOURS...A LINE OF THUNDERSTORMS AHEAD OF A COLD
FRONT IS FORECAST TO MOVE THROUGH THE AREA.

THE THREATS OF SEVERE WEATHER ASSOCIATED WITH THIS LINE WILL BE
DAMAGING WIND AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS. SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE.
Special weather statement, May 9, 9:45 AM EDT, 42 minutes before
KYZ036-037-040>043-047>049-055>057-066-067-075-077-078-081-082-
091445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 AM EDT THU MAY 9 2002

...STRONG GUSTY WINDS OVER THE NEXT HOUR...

A NARROW LINE OF THUNDERSTORMS WILL MOVE ACROSS THE BLUEGRASS OF
KENTUCKY INTO SOUTH CENTRAL KENTUCKY THROUGH 10:45 AM EDT...OR 9:45
AM CDT. LOCATIONS ALONG AND EAST OF A TOMPKINSVILLE...TO DANVILLE...
TO LEXINGTON LINE WILL SEE THIS ACTIVITY. OBSERVATIONS AND WEATHER
SERVICE RADAR SUGGESTS THE WIND GUSTS FROM 35 TO 45 MPH ARE LIKELY AS
THIS LINE PASSES THROUGH YOUR AREA. ALSO DEADLY LIGHTNING AND VERY
INTENSE RAINFALL IS ALSO LIKELY...WITH RAINFALL RATES OF ONE TO TWO
INCHES PER HOUR WITHIN THE LINE OF THUNDERSTORMS. IT IS ADVISED TO
STAY INDOORS UNTIL THIS LINE HAS PASSED DUE TO THE LIGHTNING
POTENTIAL. ALSO THE WIND GUSTS MAY CAUSE SOME SHALLOW ROOTED TREES TO
TIP OVER SINCE THE GROUND IS SATURATED.

SMALLCOMB

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.